Texas, 2017

Damaging Wind in Texas, August 7, 2017

August 7, 2017 · NWS HGX · 1 event in 1 county or zone

A thunderstorm produced strong wind gusts that caused some damaged.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A thunderstorm produced strong wind gusts that caused some damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 7, 9:57 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 7, 9:57 AM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1057 AM CDT Mon Aug 7 2017

.DISCUSSION...
Looking at areas of showers and thunderstorms to affect most of
Southeast Texas through the remainder of this morning. Although
a few outflow boundaries from this morning's convection should
provide the focus for additional storms this afternoon, do expect
slightly less coverage during the early afternoon since the main
upper level shortwave will be moving east of the forecast area.
Afternoon heating with available moisture (PWs 2 to 2.3 inches)
will help add to the instability and expect likely coverage over
at least the inland counties during the mid and late afternoon.
Some isolated strong storms will be possible. Do expect slightly
cooler temperatures this afternoon due to the cloud and rainfall
coverage.

Tweaked the rain chances and temperatures for today.

40

&&

.PREV DISCUSSION... /ISSUED 630 AM CDT Mon Aug 7 2017/

AVIATION...
Pretty complicated forecast today. Tried to time the arrival of
the ongoing line of showers/storms this morning, with little
confidence on the pattern after that. Chances for showers/storms
will remain fairly high today, through the overnight hours, and
into tomorrow. However, confidence on the timing of the different
rounds is very low. Models are handling the current situation very
poorly, and therefore are taken with a grain of salt when trying
to determine the evolution of this system beyond the next 4-6
hours or so. For now, expect periods of showers and thunderstorms
at all terminals throughout the forecast period.  11

PREV DISCUSSION... /ISSUED 348 AM CDT Mon Aug 7 2017/

DISCUSSION...
Currently a decaying MCS is pushing into NW counties with outflow
pushing out ahead of rain area leading to weakening. Area of
light to moderate rain occuring behind this initial outflow as
moist air overruns the cold pool. Farther west in central Texas
from Austin to south of San Angelo...deep convection continues
with higher rain rates...and flash flood watches and warnings for
parts of those areas. Heavy rain area associated was associated
with upper disturbance... most low level SE flow and back door
cold front currently sagging into northern TX. Some of this rain
now working into forecast area from the west...should work its way
from NW to SE across the area this morning.

Today through Tuesday...Upper disturbance or shortwave trough
drifts southeast while at surface cold front slowly sags south.
This will cause rain pattern to likewise shift SEWD with bands of
showers and thunderstorms in the area through Tuesday. Expect
heavy downpours with stronger storms. Could see some additional
rainfall tonight with upper disturbance overhead....and continued
moist flow at low levels. Outside possibility could see localized
flooding as well should any stationary bands develop over the
area like those that have occurred out to the west...but think
this is a remote possibility at this point as most mesoscale
models show showers and storms moving along.

Wednesday through Friday...surface front lifts back north and
upper disturbance shifts east. Also upper ridge builds slightly
aloft. Based on these changes trend should be for lower rain
chances and decreasing thunderstorm coverage with activity
becoming more diurnal in nature corresponding to times of peak
heating. Forecast for next weekend uncertain and will depend on
strength and position of upper ridge. Thinking is again for fairly
low mainly afternoon an evening pops but will depend on the
strength and position of the upper high.

Tropics...Tropical Storm Franklin should cross the Yucatan and
move into Bay of Campeche over next few days. Could be some
increase in seas and swell mid to late in the week as described in
marine section below...otherwise little if any impact for SE TX.
For more information on Franklin...refer to forecasts from the
National Hurricane Center. 18

MARINE...
Periods of showers and thunderstorms are expected across the waters
through much of the upcoming week. Expect higher winds/seas in and
around the storms. A tighter pressure gradient is causing winds to
remain at around 15-20kt across the waters tonight, and a SCEC
remains in effect for all waters through mid-morning. These elevated
winds are also causing seas to increase to around 3 to 4 feet, with
both buoys reading 4 feet as of 3 AM. Winds should become more
southeasterly and slack off some after today, with seas subsiding to
around 2 to 3 feet by Tuesday.

Mariners should continue to monitor the progress of Tropical Storm
Franklin as it moves westward across the Yucatan Peninsula and into
the Bay of Campeche towards the middle of the week. Franklin will
likely remain to the south of Texas, however increased swell could
begin impacting the offshore waters as early as Wednesday. Seas
around 4 to 7 feet will be possible Wednesday night through Thursday
before gradually slacking off into the weekend.

Even with the elevated southerly winds and waves, tide levels look
to remain below 3 feet through at least the next several days.

11

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      90  75  91  75  92 /  80  60  50  40  40
Houston (IAH)              90  77  89  76  91 /  70  60  60  30  40
Galveston (GLS)            89  81  87  81  88 /  50  50  50  20  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through this evening for the following
     zones: Brazoria...Chambers...Galveston...Matagorda.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION through this evening for the
     following zones: Coastal waters from Freeport to the
     Matagorda Ship Channel out 20 NM...Coastal waters from High
     Island to Freeport out 20 NM...Galveston Bay...Matagorda
     Bay...Waters from Freeport to the Matagorda Ship Channel
     from 20 to 60 NM...Waters from High Island to Freeport from
     20 to 60 NM.

&&

Discussion...40
Aviation/Marine...41
Hazardous weather outlook, Aug 7, 2:53 AM CST, 8 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
353 AM CDT Mon Aug 7 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-080900-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
353 AM CDT Mon Aug 7 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Scattered thunderstorms will be likely across Southeast Texas
today. Some of these thunderstorms will be capable of brief heavy
downpours. Localized street flooding is possible with the heaviest
downpours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered to numerous showers and thunderstorms are expected across
Southeast Texas Tuesday. Some of these thunderstorms may be
capable of brief heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

GMZ330-335-350-355-370-375-080900-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
353 AM CDT Mon Aug 7 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

No hazardous weather expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered showers and thunderstorms will be possible across the
Upper Texas coastal waters through Tuesday and some of these
thunderstorms may be capable of producing locally higher winds and
waves. Tropical Storm Franklin is forecast to move westward
across the Bay of Campeche Wednesday and Thursday which may lead
to increased seas and long period swell by late in the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 7, 10:26 AM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1126 AM CDT MON AUG 7 2017

TXZ212-213-226-227-237-071700-
Waller TX-Brazoria TX-Wharton TX-Harris TX-Fort Bend TX-
1126 AM CDT MON AUG 7 2017

...SPECIAL WEATHER STATEMENT...

At 1125 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pecan Grove to 6 miles south of
Fairchilds. Movement was northeast at 30 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Western Pearland, Sugar Land, Missouri City, Rosenberg, Stafford,
Bellaire, Katy, Richmond, Jersey Village, Brookshire, Hunters Creek
Village, Bunker Hill Village, Piney Point Village, Spring Branch
North, Fresno, Mission Bend, Town West, Pecan Grove, Eldridge / West
Oaks and Spring Branch West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3010 9551 2940 9540 2918 9583 2983 9596
TIME...MOT...LOC 1625Z 225DEG 28KT 2967 9578 2936 9574

Hathaway
Special weather statement, Aug 7, 10:37 AM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1137 AM CDT MON AUG 7 2017

TXZ200-071715-
Liberty TX-
1137 AM CDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LIBERTY COUNTY UNTIL 1215
PM CDT...

At 1137 AM CDT, Doppler radar was tracking a strong thunderstorm near
Dayton Lakes, or 9 miles north of Liberty, moving northeast at 35
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Northeastern Liberty, Ames, Daisetta, Hardin, Dayton Lakes and Moss
Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3002 9471 3017 9492 3044 9472 3012 9460
TIME...MOT...LOC 1637Z 218DEG 29KT 3018 9479

40
Special weather statement, Aug 7, 10:58 AM CST, 47 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1158 AM CDT MON AUG 7 2017

TXZ213-227-237-071730-
Brazoria TX-Harris TX-Fort Bend TX-
1158 AM CDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FORT BEND...NORTH
CENTRAL BRAZORIA AND SOUTH CENTRAL HARRIS COUNTIES UNTIL 1230 PM
CDT...

At 1158 AM CDT, Doppler radar was tracking a strong thunderstorm over
Sienna Plantation, or near Fresno, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Pearland, Missouri City, Bellaire, West University Place,
northwestern Manvel, Fresno, Astrodome Area, Southside Place, Arcola,
Brookside Village, Iowa Colony, Thompsons, Braeswood, Westbury,
Sienna Plantation, South Acres / Crestmont Park, Central Southwest,
Willowbend, Fort Bend Houston and Fondren Gardens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2937 9555 2947 9564 2971 9544 2955 9526
TIME...MOT...LOC 1658Z 217DEG 25KT 2947 9553

Hathaway.
Special weather statement, Aug 7, 11:05 AM CST, 40 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1205 PM CDT MON AUG 7 2017

TXZ199-200-213-071730-
Liberty TX-Harris TX-Montgomery TX-
1205 PM CDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MONTGOMERY...
SOUTHWESTERN LIBERTY AND CENTRAL HARRIS COUNTIES UNTIL 1230 PM CDT...

At 1205 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Willowbrook to Kashmere Gardens. Movement
was northeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Southeastern Conroe, Bellaire, Humble, West University Place, Galena
Park, Tomball, Jacinto City, Jersey Village, Hunters Creek Village,
Bunker Hill Village, Piney Point Village, Downtown Houston, Greenway
/ Upper Kirby Area, Kingwood, Spring Branch North, Second Ward, The
Woodlands, Greater Greenspoint, Spring and Greater Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2968 9536 2973 9560 2998 9567 3033 9538
      3011 9507 2999 9503 2992 9500
TIME...MOT...LOC 1705Z 224DEG 28KT 2998 9557 2981 9534

40
Special weather statement, Aug 7, 11:27 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1227 PM CDT MON AUG 7 2017

TXZ176-177-196-198-071800-
Madison TX-Walker TX-Brazos TX-Grimes TX-
1227 PM CDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRIMES...EAST CENTRAL
BRAZOS...SOUTH CENTRAL MADISON AND WEST CENTRAL WALKER COUNTIES UNTIL
100 PM CDT...

At 1227 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Anderson, or 14 miles east of College Station,
moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Southeastern College Station, Bedias, Iola, Carlos and Roans Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Gibbons Creek Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3049 9604 3051 9616 3057 9625 3094 9600
      3073 9571
TIME...MOT...LOC 1727Z 220DEG 21KT 3061 9607

40
Special weather statement, Aug 7, 11:34 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1234 PM CDT MON AUG 7 2017

TXZ199-200-213-071800-
Liberty TX-Harris TX-Montgomery TX-
1234 PM CDT MON AUG 7 2017

...SPECIAL WEATHER STATEMENT...

At 1234 PM CDT, Doppler radar was tracking a strong thunderstorm over
El Dorado / Oates Prairie, or over Jacinto City, moving northeast at
30 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Northwestern Pasadena, South Houston, Humble, Galena Park, Jacinto
City, Midtown Houston, Cloverleaf, Downtown Houston, Kingwood, Second
Ward, eastern Greater Heights, Neartown / Montrose, Barrett, Greater
Eastwood, Near Northside Houston, Greater Fifth Ward, Channelview,
Greater Third Ward, Fourth Ward and Astrodome Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2966 9522 2962 9539 2978 9541 3016 9519
      2997 9492
TIME...MOT...LOC 1734Z 217DEG 24KT 2979 9526

Hathaway

The radar

The Ft Hood radar (KGRK), 150 km away, was scanning. The volume nearest the first event began at 17:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Walker

When
August 7, 11:45 AM CST
Where
Walker County, 4.19 mi NW of Loma
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
30.670, -95.810

A carport was flattened with some damage to an adjacent structure.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705707.